Advertisement

Akathisia in association with herpes simplex encephalitis relapse and opercular syndrome in children

      Abstract

      We report a 2-year-old boy with herpes simplex virus type 1 encephalitis (HSE) and opercular syndrome who presented with clinical relapse characterized by chorea-like involuntary movements that suggest akathisia. The patient initially presented with multiple focal seizures that cause epilepsia partialis continua, polymerase chain reaction (PCR) for herpes simplex virus type 1 was positive. He developed hypersalivation, speech and swallowing difficulties within 30 days. Based on these findings the patient was diagnosed as having opercular syndrome due to HSE. He developed akathisia on 44th day of admission as a relapse and he was successfully treated with propranolol.
      Opercular syndrome might be seen HSE in children and it may cause neurological suquela. Akathisia might be seen after encephalitic process as a symptom of relapse, however diagnosis of akathisia is difficult in young children. It should be noted that because propranolol effective for these involuntary movements. It can be add additional choice of treatment in these patients.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Brain and Development
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Kneen R.
        • Michael B.D.
        • Menson E.
        • Mehta B.
        • Easton A.
        • Hemingway C.
        • et al.
        Management of suspected viral encephalitis in children-Association of British Neurologists and British Paediatric Allergy, Immunology and Infection Group National Guidelines.
        J Infect. 2012; 64: 449-477
        • Wolf R.W.
        • Schultze D.
        • Fretz C.
        • Weissert M.
        • Waibel P.
        Atypical herpes simplex encephalitis presenting as operculum syndrome.
        Pediatr Radiol. 1999; 29: 191-193
        • De Tiège X.
        • Rozenberg F.
        • Des Portes V.
        • Lobut J.B.
        • Lebon P.
        • Ponsot G.
        • et al.
        Herpes simplex encephalitis relapses in children differentiation of two neurologic entities.
        Neurology. 2003; 61: 241-243
        • De Tiège X.
        • Rozenberg F.
        • Héron B.
        The spectrum of herpes simplex encephalitis in children.
        Eur J Paediatr Neurol. 2008; 12: 72-81
        • Grattan-Smith P.J.
        • Hopkins I.J.
        • Shield L.K.
        • Boldt D.W.
        Acute pseudobulbar palsy due to bilateral focal cortical damage: the opercular syndrome of Foix–Chavany–Marie.
        J Child Neurol. 1989; 4: 131-136
        • Domjan J.
        • Millar J.
        The MRI appearances of anterior opercular syndrome in a child with recurrent herpes simplex encephalitis.
        Clin Radiol. 2000; 55: 574-575
        • Weller M.
        Anterior opercular cortex lesions cause dissociated lower cranial nerve palsies and anarthria but no aphasia: Foix–Chavany–Marie syndrome and automatic voluntary dissociation’ revisited.
        J Neurol. 1993; 240: 199-208
        • Ito Y.
        • Kimura H.
        • Yabuta Y.
        • Ando Y.
        • Murakami T.
        • Shiomi M.
        Exacerbation of herpes simplex encephalitis after successful treatment with aciclovir.
        Clin Infect Dis. 2000; 30: 185-187
        • Goyal R.
        • Chandrasekaran R.
        • Nanda M.R.
        Propranolol-responsive akathisia following acute encephalitis.
        Gen Hosp Psychiatry. 2007; 29: 273-274
        • Franck L.S.
        • Naughton I.
        • Winter I.
        Opioid and benzodiazepine withdrawal symptoms in paediatric intensive care patients.
        Intensive Crit Care Nurs. 2004; 20: 344-351